Browse

You are looking at 1 - 5 of 5 items for :

  • Echocardiogram x
  • Levothyroxine x
Clear All
Open access

J K Witczak, N Ubaysekara, R Ravindran, S Rice, Z Yousef and L D Premawardhana

Summary

Graves’ disease is associated with tachydysrythmia, cardiac ischaemia and cardiomyopathy – all uncommon in young adults without previous cardiac disease. We present three young individuals who developed cardiac complications after periods of uncontrolled Graves’ disease. Subject 1: A 34-year-old female had severe thyrotoxic symptoms for weeks. Investigations showed fT4: 98.4 (11–25 pmol/L), fT3: 46.9 (3.1–6.8 pmol/L), TSH <0.01 (0.27–4.2 mU/L) and thyrotrophin receptor antibody (TRAb): 34.8 (<0.9 U//l). She had appropriate treatment but several weeks later she became breathless despite improving thyroid function. Echocardiography showed a pericardial effusion of 2.9 cm. She responded well to steroids and NSAIDs but developed active severe Graves’ orbitopathy after early total thyroidectomy. Subject 2: A 28-year-old male developed thyrotoxic symptoms (fT4: 38 pmol/L, fT3: 13.9 pmol/L, TSH <0.01 (for over 6 months) and TRAb: 9.3 U/L). One month after starting carbimazole, he developed acute heart failure (HF) due to severe dilated cardiomyopathy – EF 10–15%. He partially recovered after treatment – EF 28% and had early radioiodine treatment. Subject 3: A 42-year-old woman who had been thyrotoxic for several months (fT4: 54.3; fT3 >46.1; TSH <0.01; TRAb: 4.5) developed atrial fibrillation (AF) and heart failure. Echocardiography showed cardiomegaly – EF 29%. She maintains sinus rhythm following early total thyroidectomy (EF 50%). Significant cardiac complications may occur in previously fit young adults, who have had uncontrolled Graves’ disease for weeks to months. Cardiac function recovers in the majority, but early definitive treatment should be discussed to avoid Graves’ disease relapse and further cardiac decompensation.

Learning points:

  • Cardiac complications of Graves’ disease are uncommon in young adults without previous cardiac disease.
  • These complications may however occur if Graves’ disease had been poorly controlled for several weeks or months prior to presentation.
  • Persistent symptoms after adequate control should alert clinicians to the possibility of cardiac disease.
  • Specific treatment of Graves’ disease and appropriate cardiac intervention results in complete recovery in the majority and carries a good prognosis.
  • Early definitive treatment should be offered to them to prevent cardiac decompensation at times of further relapse.
Open access

Andromachi Vryonidou, Stavroula A Paschou, Fotini Dimitropoulou, Panagiotis Anagnostis, Vasiliki Tzavara and Apostolos Katsivas

Summary

We describe a case of a 40-year-old woman who was admitted to the intensive care unit with a rapid onset of dyspnea and orthopnea. She presented progressive weakness, weight loss and secondary amenorrhea during last year, while intermittent fever was present for the last two months. Initial biochemical evaluation showed anemia, hyponatremia and increased C-reactive protein levels. Clinical and echocardiographic evaluation revealed cardiac tamponade, which was treated with pericardiocentesis. Pleural fluid samples were negative for malignancy, tuberculosis or bacterial infection. Hormonal and serologic evaluation led to the diagnosis of autoimmune polyglandular syndrome (APS) type 2 (including primary adrenal insufficiency and autoimmune thyroiditis), possibly coexisting with systemic lupus erythematosus. After symptomatic rheumatologic treatment followed by replacement therapy with hydrocortisone and fludrocortisone, the patient fully recovered. In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered. Early diagnosis and non-invasive treatment can be life-saving.

Learning points:

  • In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered.
  • Early diagnosis and non-invasive treatment can be life-saving for these patients.
  • Primary adrenal insufficiency requires lifelong replacement therapy with oral administration of 15–25 mg hydrocortisone in split doses and 50–200 µg fludrocortisone once daily.
Open access

Anastasia Dimakopoulou, Karunakaran Vithian, David Gannon and Allan Harkness

Summary

A 55-year-old female patient presented to the endocrine clinic with Grave's disease. She was initially treated with carbimazole. After an early relapse, a decision was made to proceed with radioactive iodine therapy. Four days after radioiodine administration, she presented to the emergency department with chest tightness and dyspnea due to heart failure. Biochemistry revealed thyrotoxicosis and significantly elevated Troponin-T. There was ST segment elevation on electrocardiography. However, coronary angiography was normal. Ventricular function was fully restored after 6 weeks of supportive medical management. A diagnosis of stress cardiomyopathy following radioactive iodine therapy was made. This is the second case reported in the literature so far to the best of our knowledge.

Learning points

  • Stress cardiomyopathy in the context of radiation thyroiditis is a rare complication following radioiodine therapy.
  • A degree of awareness is essential because the approach is multidisciplinary. Management is mainly supportive and cardiac dysfunction is completely reversible in most cases.
  • The pathogenesis of this condition remains unclear. Post-menopausal women and susceptible individuals appear to be pre-disposed.

Open access

Mohammed Al-Sofiani, Dhimitri Nikolla and V V S Ramesh Metta

Summary

We report the case of a 42-year-old female with a history of hypothyroidism and asthma presenting with progressive dyspnea and orthopnea after 2 days of an upper respiratory tract infection (URTI). Based on the clinical and radiological findings, the patient was admitted as a case of cardiogenic pulmonary edema secondary to possible viral myocarditis. However, a normal brain natriuretic peptide (BNP) level with a normal ejection fraction (EF) on echocardiogram changed our working diagnosis from cardiogenic to non-cardiogenic pulmonary edema. Further questioning revealed a history of nocturnal snoring, frequent awakening, and daytime fatigue, suggesting a possible sleep apnea syndrome (SAS). In conclusion, we believe that SAS was the missing link between our patient's hypothyroidism and non-cardiogenic pulmonary edema.

Learning points

  • Always keep an open mind and look for a pathology that would explain the whole clinical scenario.
  • The involvement of the respiratory system in hypothyroidism can range from SAS, pulmonary hypertension, hypoventilation, and severe respiratory failure.
  • Hypothyroidism and SAS should be considered in the differential diagnosis of non-cardiogenic pulmonary edema.
  • Patients should be instructed to take levothyroxine on an empty stomach 30–60 min before food to avoid erratic absorption of the hormone.

Open access

Wann Jia Loh, Kesavan Sittampalam, Suan Cheng Tan and Manju Chandran

Summary

Erdheim–Chester disease (ECD) is a potentially fatal condition characterized by infiltration of multiple organs by non-Langerhans histiocytes. Although endocrine dysfunction has been reported in association with ECD, to date, there have been no previous reports of empty sella syndrome (ESS) associated with it. We report the case of a patient with ECD who had symptomatic ESS. A 55-year-old man of Chinese ethnicity initially presented with symptoms of heart failure, fatigue and knee joint pain. Physical examination revealed xanthelasma, gynaecomastia, lung crepitations, hepatomegaly and diminished testicular volumes. He had laboratory evidence of hypogonadotrophic hypogonadism, secondary hypoadrenalism and GH deficiency. Imaging studies showed diffuse osteosclerosis of the long bones on X-ray, a mass in the right atrium and thickening of the pleura and of the thoracic aorta on fusion positron emission tomography–computed tomography. Magnetic resonance imaging (MRI) of the brain showed an empty sella. The diagnosis of ECD was confirmed by bone biopsy.

Learning points

  • ECD is a multisystemic disease that can affect the pituitary and other organs. The diagnosis of ECD is based on clinical and radiological features and histology, showing lipid-laden CD68+ CD1a S100 histiocytes surrounded by fibrosis.
  • The finding of xanthelasmas especially in the presence of normal lipid levels in the presence of a multisystem infiltrative disorder should raise the suspicion of ECD.
  • Systemic perturbation of autoimmunity may play a role in the pathogenesis of ECD and is an area that merits further research.